UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 46

of 'Erythrocytosis following renal transplantation'

46
TI
Enalapril-associated anemia in renal transplant recipients treated for hypertension.
AU
Vlahakos DV, Canzanello VJ, Madaio MP, Madias NE
SO
Am J Kidney Dis. 1991;17(2):199.
 
We encountered a renal transplant recipient who developed an unexplained 0.09 decrease in hematocrit value while taking enalapril for hypertension, which reversed when the drug was stopped. This experience, and a previous similar case report, prompted a review of all our 27 transplant patients treated with enalapril. Of these, 10 patients (37%) had developed an otherwise unaccounted for anemia: the pre-enalapril hematocrit value was 0.42 +/- 0.01 and it decreased to the nadir value of 0.33 +/- 0.01 (P less than 0.001) within 12.3 +/- 0.9 weeks after initiation of 9 +/- 2.4 mg of enalapril daily; enalapril was stopped in seven patients and their anemia resolved within 9.1 +/- 0.7 weeks to a final hematocrit value of 0.40 +/- 0.01. The remaining three patients were maintained on enalapril at their physicians' discretion, without further decrease in hematocrit values. No appreciable changes in drug regimens, clinical course, or other laboratory parameters were noted during this period. A causal relationship between enalapril and anemia was suggested by the effect of drug withdrawal and rechallenge on hematocrit in one of the patients. There were no statistically significant differences in baseline clinical and laboratory characteristics between those patients who did (group I) and those who did not (group II) develop enalapril-associated anemia, with the exception of a normal hematocrit value of 0.42 +/- 0.01 in group I versus a lower hematocrit value of 0.36 +/- 0.02 in group II (P less than 0.05). We conclude that enalapril should be considered in the differential diagnosis of anemia following renal transplantation. Susceptibility to this effect might emanate from the immunosuppressed state.
AD
Department of Medicine, Tufts University School of Medicine, Boston, MA.
PMID